Alert archive / Idaho / Flash Flood Warnings in 2009

Flash Flood Warning 2, NWS Boise, ID

June 5, 2009Owyhee County, Idaho

NWS Boise, ID issued this flash flood warning at Jun 5, 2009, 3:55 PM MDT for Owyhee County, Idaho. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2009, 3:55 PM MDT (21:55 UTC)
Expired
Jun 5, 2009, 6:00 PM MDT
In force
2 hr
Issued by
NWS Boise, ID
Area
Storm-based polygon
Flood severity
None

County Owyhee County, ID

The radar

The Boise radar (KCBX), 76 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 6:00 PM MDTFLASH FLOODBruneau, IDHOT SPRINGS ROAD WAS FLOODED DUE TO HEAVY RAIN.LAW ENFORCEMENT REPORTED THAT DEBRIS AND SEDIMENT WERE REMOVED FROM THE ROAD AFTER THE WATER SUBSIDED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 125 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2009-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2009-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOI 052155
FFWBOI
IDC073-060000-
/O.NEW.KBOI.FF.W.0002.090605T2155Z-090606T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BOISE ID
355 PM MDT FRI JUN 5 2009

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL OWYHEE COUNTY IN SOUTHWEST IDAHO...

* UNTIL 600 PM MDT.

* AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...BRUNEAU...HOT SPRINGS...CHALK HILLS...
  HINTON RESERVOIR AND BRUNEAU SAND DUNES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

AT 350 PM HOT SPRINGS ROAD WAS NEARLY IMPASSABLE NEAR BRUNEAU DUE TO 
HEAVY RAIN. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4292 11609 4294 11577 4293 11569 4278 11564
      4268 11601

$$

VM
2 follow-up statements
000 
WGUS75 KBOI 052244
FFSBOI

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
444 PM MDT FRI JUN 5 2009

IDC073-060000-
/O.CON.KBOI.FF.W.0002.000000T0000Z-090606T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OWYHEE ID-
444 PM MDT FRI JUN 5 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
CENTRAL OWYHEE COUNTY...

AT 432 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT RAIN HAS TAPERED OFF IN THE WARNED AREA. HOWEVER...STORM 
SPOTTERS REPORT THAT SMALL STREAMS AND IRRIGATION DITCHES ARE 
OVERFLOWING AND THAT HOT SPRINGS ROAD IS IMPASSIBLE AT THIS TIME.   
FLASH FLOODING IS LIKELY TO CONTINUE IN THE AREA FOR ABOUT ANOTHER 
HOUR.

LOCATIONS IMPACTED INCLUDE...BRUNEAU...HOT SPRINGS...CHALK 
HILLS...HINTON RESERVOIR AND BRUNEAU SAND DUNES.

LAT...LON 4292 11609 4294 11577 4293 11569 4278 11564
      4268 11601

$$

JPB
000 
WGUS75 KBOI 052353
FFSBOI

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
553 PM MDT FRI JUN 5 2009

IDC073-060001-
/O.EXP.KBOI.FF.W.0002.000000T0000Z-090606T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OWYHEE ID-
553 PM MDT FRI JUN 5 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MDT FOR CENTRAL
OWYHEE COUNTY...

RAIN ENDED IN THE AREA NEAR BRUNEAU HOT SPRINGS ABOUT 5 PM AND SMALL 
STREAMS AND IRRIGATION DITCHES SHOULD BE RECEDING. 

LAT...LON 4292 11609 4294 11577 4293 11569 4278 11564
      4268 11601

$$
JPB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 3:37 PM MDT, 18 minutes earlier.

Area forecast discussion, Jun 5, 3:37 PM MDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
337 PM MDT FRI JUN 5 2009

.SHORT TERM...TONIGHT THROUGH SUNDAY...TWO AREAS OF ACTIVE WEATHER
THIS EVENING. SOUTHERN AREA MOST ACTIVE EARLY WITH FLASH FLOOD
THREAT INCREASING SO ADDED SOUTHERN TWIN FALLS COUNTY AND SW
HIGHLAND ZONES TO FFA AS OF 1 PM. AN ARC OF THUNDERSTORMS /WITH
BRIEF HEAVY RAIN...LOCAL REPORTS OF HAIL LESS THAN AN INCH IN DIAMETER
IN NW TWIN FALLS AND WINDS BELOW SEVERE OF 40-50 MPH/ EXTENDED
ACROSS CENTRAL OWYHEE COUNTY AT 220 PM. THE EAST FLANK WAS NEARING
KJER AND THE WEST FLANK LOOPED SOUTH OF BURNS JUNCTION TOWARDS
FRENCHGLEN. THIS ARC IS EXPECTED TO PIVOT NW INTO AN AREA THAT WAS
CLEAR/SUNNY MOST OF THE LATE MORNING...GENERALLY MUO- IDAHO CITY
IDAHO TOWARDS BURN-ONTARIO OREGON FOR THE 4 TO 7 PM TIME PERIOD.
THE SECOND AREA EXTENDED FROM SUN VALLEY WNW TO BAKER CITY AS OF
230 PM. THAT 2ND AREA IS EXPECTED TO DROP WSW ACROSS SE OREGON THIS
AFTERNOON/EVENING DUE TO NW FLOW AROUND UPPER LOW IN CA/NV. CELLS
IN NORTHERN DO ALSO AREA POSE A THREAT FOR THUNDERSTORMS WITH
BRIEF HEAVY RAIN...HAIL AND WIND GUSTS BUT CELLS HAVE BEEN WEAKER
AS THE AREA IS FARTHER FROM THE BETTER SHEAR WITH THE LOW...AND
HAS HAD LESS HEATING FOR WEAKER INSTABILITY. LOOK FOR THE UPPER
LOW TO SHIFT NE ACROSS IDAHO AND THE TWO AREAS OF ACTIVE WEATHER
MERGE OVER SW LATER TONIGHT. A DEVELOPING MOISTURE CONVERGENCE
AREA ACROSS W MT THROUGH THE OREGON BLUE MOUNTAINS LOOKS TO BE IN
THAT AREA. HAVE RAISED POPS ACROSS SW IDAHO AND BLENDED SREF/RFC
QPF WITH THE QPFHELPER TOOL. TROUGH OVER THE WEST ALLOWS
INSTABILITY TO INCREASE AGAIN SATURDAY AFTERNOON FOR A THREAT OF
THUNDERSTORMS MAINLY OVER THE IDAHO MOUNTAINS...MOVING FROM NW TO SE
10-20 MPH. COOL AND LOCALLY BREEZY WITH MINIMAL TERRAIN ENHANCED
POPS SUNDAY. TEMPERATURES AROUND 5F BELOW NORMAL FOR EARLY JUNE
DUE TO COOL NW FLOW.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...LONGWAVE TROUGH AXIS
REMAINS STATIONARY FROM THE NORTHERN PLAINS TO THE DESERT SW. THIS
WILL KEEP FORECAST AREA IN NW FLOW THROUGH THE EXTENDED. DAYTIME
INSTABILITY WILL KEEP CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS
IN FORECAST...WITH BEST CHANCE OVER ELEVATED TERRAIN. MODEL
SOLUTIONS SHOWING NEXT SIGNIFICANT DISTURBANCE FOR PAC NW DURING
MIDDLE OF NEXT WEEK /TUE-THUR DEPENDING ON MODEL SOLUTION/. GIVEN
POOR MODEL CONTINUITY HAVE NOT TRIED TO PIN DOWN TIMING THIS
FEATURE...INSTEAD KEEPING TREND OF INCREASING POPS ABOVE CLIMO AFTER
MONDAY. IN NW FLOW TEMPS ARE AT OR BELOW NORMAL THROUGH THE PERIOD.

&&

.AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING WILL
INCREASE IN COVERAGE DURING THE AFTERNOON. EXPECT FLYING CONDITIONS
SIMILAR TO THURSDAY.

WEEKEND...BROAD AREA OF LOWER CEILINGS AND PRECIP DEVELOPS FRI NIGHT
WITH LOCAL MVFR AND MTN OBSCURATION. EXPECT LOWER VALLEYS TO SEE
LOW-VFR. THESE CONDITIONS TO CONTINUE THROUGH SATURDAY. BETTER DAY
IS SUNDAY WITH PREDOMINANT VFR AND FEWER CLOUDS. WILL SEE GUSTY W-NW
WINDS DEVELOP SUNDAY UP TO 25 KTS SURFACE AND ALOFT.

&&

.HYDROLOGY...IN THE BOISE RIVER BASIN...RESERVOIRS ARE 98 PERCENT
FULL. NATURAL INFLOWS ARE EXPECTED TO REMAIN NEAR 10000 CFS THROUGH
SUNDAY. REGULATED DISCHARGE BELOW LUCKY PEAK WILL BE STEPPED UP
ANOTHER 500 CFS TODAY RESULTING IN FLOWS NEAR 5800 CFS AND A RIVER
STAGE NEAR 9.5 FEET AT GLENWOOD BRIDGE FOR THE NEXT SEVERAL DAYS. AT
THESE LEVELS...WATER WILL ENCROACH ON THE GREENBELT PATH IN SEVERAL
LOCATIONS. IN SPITE OF THE INCREASED FLOWS...THE RIVER IS EXPECTED
TO REMAIN JUST BELOW FLOOD STAGE WHICH IS EQUAL TO A FLOW 7000 CUBIC
FEET PER SECOND OR A STAGE OF 10.4 FEET WHEN MEASURED AT GLENWOOD
BRIDGE. A SIGNFICANT DECREASE IN RESERVOIR INFLOW IS LIKELY BY EARLY
NEXT WEEK AS THE RAINY WEATHER IN THE MOUNTAINS COMES TO AN END. SEE
THE LATEST RIVER STATEMENT FOR MORE DETAILS.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR IDZ030.
     FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR IDZ012-IDZ029.
     FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR IDZ011-IDZ013-
     IDZ015.
OR...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR ORZ063-ORZ064.
     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ORZ061-ORZ062.
&&

WEATHER.GOV/BOISE

SHORT TERM...VM
LONG TERM....JT/DF
AVIATION.....JT
HYDROLOGY...JB
Hazardous weather outlook, Jun 5, 1:39 PM MDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
139 PM MDT FRI JUN 5 2009

IDZ012-029-ORZ063-064-061945-
LOWER TREASURE VALLEY ID-OWYHEE MOUNTAINS-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
139 PM MDT FRI JUN 5 2009 /1239 PM PDT FRI JUN 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO
AND SOUTHEAST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLASH FLOOD WATCH IS IN EFFECT FROM 6 PM MDT / 5 PM PDT / THIS
EVENING THROUGH SATURDAY MORNING FOR THE LOWER TREASURE
VALLEY...OWYHEE MOUNTAINS...AND MALHEUR COUNTY. SHOWERS AND
THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL RATES UP TO ONE INCH PER
HOUR CAUSING LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL HEAVY RAIN SHOWERS AND THUNDERSTORMS ARE ANTICIPATED
THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ014-016-028-061945-
UPPER TREASURE VALLEY-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
139 PM MDT FRI JUN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO AND SOUTHWEST IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS TODAY WILL LIKELY PRODUCE LOCALLY HEAVY
RAIN ALONG WITH HAIL AND WIND GUSTS UP TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL HEAVY RAIN SHOWERS AND THUNDERSTORMS ARE ANTICIPATED
THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ011-013-015-030-061945-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-SOUTHWEST HIGHLANDS-
SOUTHERN TWIN FALLS COUNTY-
139 PM MDT FRI JUN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND WEST CENTRAL IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLASH FLOOD WATCH IS IN EFFECT THROUGH SATURDAY MORNING FOR THE
WEST CENTRAL AND BOISE MOUNTAINS AS WELL AS THE SOUTHWEST HIGHLANDS
AND SOUTHERN TWIN FALLS COUNTY. SHOWERS AND THUNDERSTORMS MAY
PRODUCE HEAVY RAINFALL RATES UP TO ONE INCH PER HOUR CAUSING LOCAL
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL HEAVY RAIN SHOWERS AND THUNDERSTORMS ARE ANTICIPATED
THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ061-062-061945-
HARNEY COUNTY-BAKER COUNTY-
1239 PM PDT FRI JUN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
OREGON AND SOUTHEAST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FLASH FLOOD WATCH IS IN EFFECT THROUGH LATE TONIGHT FOR HARNEY AND
BAKER COUNTY. SHOWERS AND THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL RATES
UP TO ONE INCH PER HOUR CAUSING LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL HEAVY RAIN SHOWERS AND THUNDERSTORMS ARE ANTICIPATED
THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 5, 11:03 AM MDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BOISE ID
1103 AM MDT FRI JUN 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     CALDWELL                43.66N 116.68W
06/04/2009  M53.00 MPH       CANYON             ID   AWOS

            PULSE NEAR-SEVERE STORMS ALSO CAUSED TREE LIMB DAMAGE IN
            PARTS OF NAMPA, CALDWELL AND MIDDLETON BETWEEN 530 AND 7
            PM. A WRIST SIZE LOCUST TREE LIMB WAS DOWNED AROUND 545
            PM 5 WNW CALDWELL. A 2-FT DIAMETER SHALLOW-ROOTED SPRUCE
            TREE WAS UPROOTED IN NW CALDWELL /NORTH OF THE FREEWAY/
            CAUSING DAMAGE TO TWO VEHICLES.

&&

VMILLS

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:37 PM MDTSevere Thunderstorm WarningBOIWashington25 min
Jun 4, 8:14 PM MDTFlash Flood WatchBOIAdams, Boise, Camas, Canyon, Elmore, Gem and 5 more34 hr
Jun 5, 3:31 PM MDTAreal Flood AdvisoryBOIAda, Elmore, Owyhee3 hr

Nearby

Flash Flood Warnings in Idaho, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.